Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 25, 2004, 4:05 PM EDT for Cambria County, Pennsylvania. It was in force for 85 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2004, 4:05 PM EDT (20:05 UTC)
- Expired
- May 25, 2004, 5:30 PM EDT
- In force
- 85 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cambria County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:35 PM EDT | HAIL 0.75 | 1 S New Florence, PA | |
| May 25, 4:35 PM EDT | HAIL 0.75 | 1 S New Florence, PA | |
| May 25, 4:35 PM EDT | HAIL 0.75 | 1 S New Florence, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493
WUUS51 KCTP 252005
SVRCTP
PAC021-252130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 530 PM EDT
* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES NORTHWEST OF WESTMONT...OR 4 MILES
EAST OF BLAIRSVILLE...MOVING EAST AT 20 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF DUNLO IN THE SOUTHEAST
PART OF CAMBRIA COUNTY...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
DUNLO AT 410 PM...
BEAVERDALE AT 415 PM...
WESTMONT AROUND 430 PM EDT...
JOHNSTOWN AND DALE AROUND 435 PM EDT...
EAST CONEMAUGH AND GEISTOWN AROUND 440 PM EDT...
VINCO AND NANTY-GLO AROUND 445 PM EDT...
SOUTH FORK AROUND 450 PM EDT...
SIDMAN AROUND 455 PM EDT...
HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED WITH THE STORM AS IT
MOVED ACROSS NORTHERN WESTMORELAND COUNTY. IF YOU ARE IN THE
PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4048 7917 4038 7921 4025 7879 4027 7860
4051 7856
LAMBERT/VILLANI
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:25 PM EDT, 40 minutes earlier.
Area forecast discussion, May 25, 3:25 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 325 PM EDT TUE MAY 25 2004 .SHORT TERM... SEVERE THUNDERSTORM WATCH #287 ISSUED FOR SRN PA UNTIL 9PM EDT. TONIGHT THRU WED NIGHT... RATHER COMPLICATED FORECAST FOR THE NEXT 24 HOURS...WITH A FEW DIFFERENT THREATS TO DEAL WITH. FIRST IS SEVERE T-STORM POTENTIAL FOR LATE THIS AFTERNOON AND EVENING. SURFACE BOUNDARY STARTING TO LIFT NORTHWARD ACROSS SOUTHERN PA AT 2PM...AS UPPER 60S DEWPOINTS ALREADY POKING INTO EXTREME SW PA. SURFACE BASED CAPE VALUES OF 1000-2000 J/KG BUILDING IN THIS AREA...WITH 35-45 KT 0-6KM SHEAR ACROSS CNTRL/SRN OHIO. THIS SHEAR WILL OVERSPREAD OUT CWA FROM WEST TO EAST BY THIS EVENING...BUT AM NOT SURE HOW FAR NORTH THE BOUNDARY WILL GET BY THIS TIME. SO BOTTOM LINE...SEVERE THREAT SHOULD BE CONFINED TO LAURELS HIGHLANDS...SOUTHERN PORTIONS OF NW MTNS...AND POSSIBLY ALTOONA VICINITY. ELEVATED T-STORMS MAY PRODUCE SOME HEAVY DOWNPOURS ELSEWHERE...BUT SEVERE WIND/HAIL NOT LIKELY TO PENETRATE THROUGH STABLE LOWER LEVELS. FOR TONIGHT...MODELS STILL DIVERGENT WITH AREAS OF HEAVIEST QPF. GFS SEEMS WELL OVERDONE WITH EXTREMELY HEAVY RAINFALL ACROSS SOUTHERN HALF OF PA INTO WED MORNING...ESPECIALLY SINCE PATTERN IS VERY PROGRESSIVE AND SIGNATURES FOR WIDESPREAD HEAVY RAIN NOT VISIBLE...MOST NOTICEABLY LACK OF LOW LEVEL JET WITH SOUTHERLY COMPONENT. ETA MORE BELIEVABLE AT THIS POINT IN BRINGING A SWATH OF SHOWERS AND STORMS THROUGH MUCH OF THE AREA OVERNIGHT INTO THE MORNING...ASSOC WITH UPPER LEVEL DISTURBANCE OVER MISSOURI VALLEY TODAY. WILL LEAN TOWARD ETA AND HOLD OFF ON ANY FLOOD WATCHES AT THIS TIME. LAGGING SURFACE BOUNDARY AND INSTABILITY FOR JUST A CHANCE OF A SHOWER/T-STORM...MAINLY ACROSS THE SOUTH TOMORROW AFTERNOON. DRYING CONDITIONS FOR WED NIGHT AS SFC HIGH PRES AND ASSOC COLD ADVECTION/DRIER AIR MOVES IN FROM THE NW. JPV .AVIATION... MAINLY VFR CONDS INTO THE EVENING...EXCEPT BRIEF MVFR ASSOCIATED WITH ANY SCATTERED THUNDERSTORM ACTIVITY. MORE WIDESPREAD SHOWERS AND STORMS ARE LIKELY TONIGHT...WITH GENERALLY MVFR CONDS PREVAILING FROM AROUND 06-12Z IN MOST PLACES. SOME IFR CONDS POSSIBLE AROUND KBFD TOWARDS MORNING ASSOC WITH LOW CEILINGS/FOG IN WAKE OF OVERNIGHT CONVECTION. CONDS TO RAPIDLY IMPROVE WED MORNING WITH WIDESPREAD VFR CONDS FOR MUCH OF THE DAY. JPV .LONG TERM... THUR THRU TUE... NO SIG CHANGES TO EXTENDED FROM YESTERDAY. THUR DURING THE DAY LOOKS MAINLY DRY DEPENDING ON TRACK OF WEAK SHORTWAVE TO OUR SOUTH. NRN STREAM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS FOR LATER THUR AND FRI. SAT LOOKS DRY BEHIND FROPA. WARM FRONT WILL LIFT SLOWLY NWD THRU THE AREA AHEAD OF DEVELOPING PLAINS SYSTEM. THIS WILL PRODUCE CHANCE OF SHOWERS AND THUNDERSTORMS SUN THRU TUE. GARTNER && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 64 79 59 75 / 60 50 30 10 WILLIAMSPORT 61 77 52 77 / 60 50 20 10 BRADFORD 55 68 42 70 / 70 30 10 10 JOHNSTOWN 60 73 52 69 / 70 40 20 10 ALTOONA 60 76 53 71 / 70 40 30 10 STATE COLLEGE 60 75 53 76 / 70 40 20 10 SELINSGROVE 61 76 54 76 / 60 50 20 10 LANCASTER 64 79 60 74 / 50 50 30 10 YORK 63 79 59 74 / 50 50 30 10 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH TIL 9PM/1Z FOR SRN TIER OF CWA. &&
Hazardous weather outlook, May 25, 4:17 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 417 AM EDT TUE MAY 25 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-260811- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 417 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THE STORM PREDICTION CENTER HAS PLACED CENTRAL PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE WEATHER TO OCCUR LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN TIER OF THE STATE. DRIER AND SOMEWHAT COOLER AIR IN PLACE THIS MORNING WILL LINGER OVER THE NORTHERN HALF OF THE STATE INTO THE AFTERNOON...AND SHOULD HELP TO KEEP THE THREAT OF SEVERE WEATHER LOWER THERE THAN TO THE SOUTH. THE WINDS WILL TURN SOUTHWESTERLY DURING THE DAY TODAY AND HELP TO BRING IN MORE MOIST AND UNSTABLE AIR TO THE SOUTHERN PARTS OF THE STATE. THE MAIN THREAT FROM THE THUNDERSTORMS THIS EVENING WILL BE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A PERSISTENT SURFACE FRONT WILL CONTINUE TO LIE OVER OR CLOSE TO CENTRAL PENNSYLVANIA THROUGH THE NEXT SEVEN DAYS. FAST UPPER LEVEL WINDS PARALLEL TO THE FRONT WILL KEEP WEATHER SYSTEMS MOVING QUICKLY THROUGH THE REGION. AN ALMOST DAILY CHANCE OF THUNDERSTORMS WILL EXIST...EXCEPT FOR THURSDAY WHICH LOOKS MAINLY DRY AS THE FRONT IS EXPECTED TO BE FAR ENOUGH TO OUR SOUTH. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, May 25, 10:35 AM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1035 AM EDT TUE MAY 25 2004 PAZ024>028-033>036-056-057-059-063>066-252000- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA- FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA- LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA- 1035 AM EDT TUE MAY 25 2004 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL PENNSYLVANIA. WINDS WILL TURN SOUTHWESTERLY THIS AFTERNOON...AND HELP TO BRING IN MORE MOIST AND UNSTABLE AIR TO THE SOUTHERN PART OF THE STATE. A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON INTO THE EVENING. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS ALONG WITH THE POSSIBLY OF LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP JV/BG
Special weather statement, May 25, 3:30 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT TUE MAY 25 2004 PAZ024>028-033>036-056-057-059-063>066-260100- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA- 330 PM EDT TUE MAY 25 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...PERRY...SOMERSET AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 25, 3:47 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 PM EDT TUE MAY 25 2004 PAZ033>035-252030- BEDFORD-FULTON-SOMERSET- 347 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET...BEDFORD AND FULTON COUNTIES THROUGH 430 PM... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ACROSS SOMERSET...BEDFORD AND FULTON COUNTIES...MOVING EAST AT 40 MPH. SEVERAL LOCATIONS WILL BE AFFECTED BY THESE THUNDERSTORMS. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Huntingdon | 40 min |
| May 25, 4:13 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 47 min |
| May 25, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 52 min |
| May 25, 4:37 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 38 min |
| May 25, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 53 min |
| May 25, 5:21 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 39 min |
| May 25, 7:02 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 58 min |
| May 25, 7:07 PM EDT | Tornado Warning | CTP | Elk | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.